Acetaminophen Link to Asthma Studied

LONDON, Aug. 13 (UPI) — Teenagers who take the pain reliever acetaminophen as little as once a month may double their risk of developing asthma, British researchers say.

An international study of 300,000 teenagers in 50 countries also found acetaminophen users were more likely to suffer from the skin disorder eczema and allergic nasal conditions, Britain’s The Daily Mail reported Friday.


Scientists say they believe acetaminophen may cause changes in the body that leave children more vulnerable to inflammation and allergies, the newspaper said.

Researchers have long suspected a link between the painkiller and asthma and previous studies have suggested its use increased the risk of the disease.

A U.K. charity group, Asthma UK, said the study, while important, shouldn’t be accepted as definitive just yet.

“This large observational study demonstrates an association between the use of acetaminophen … and the risk of asthma in adolescents,” Asthma UK Assistant Director of Research Leanne Metcalf said.

“However, there is still a long way to go before we can determine whether acetaminophen actually causes asthma,” she said.

Copyright 2010 United Press International, Inc. (UPI). Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI’s prior written consent.


Categorized | Other
Leave a Reply

You must be logged in to post a comment.

Advertisement